[Skip to Content]
[Skip to Content Landing]
Article
December 22, 1969

Skin Necrosis of Genitalia And Warfarin Therapy

Author Affiliations

University of Virginia School of Medicine Charlottesville

JAMA. 1969;210(12):2282-2283. doi:10.1001/jama.1969.03160380096029
Abstract

To the Editor:—  The entity of necrosis of the skin and subcutaneous tissue has been reported as a rare and enigmatic complication of coumarin therapy. A recent review1 describes the lesion as characteristically appearing between the third and tenth day of anticoagulation therapy in obese, middle-aged women with thrombophlebitis.Of the rare cases reported in males, only two have had documented involvement of the external genitalia,2,3 although additional cases have been alluded to by Jordal.3 Both of these patients were being treated with bishydroxycoumarin for thrombophlebitis. One patient died of the primary disease after amputation of the penis, while the second had minimal involvement of the glans penis.

Report of a Case:—  A 36-year-old white man had been in excellent health until six weeks previously when he had pain in the left calf not associated with trauma, followed by slight pain in the chest. The patient was

×